What Every User of Acetaminophen Needs to Know

Most parents think of Tylenol as a wonder drug -- harmless, readily available, and a miraculous cure for teething fussiness, ear infection pain, fevers and other childhood maladies. But when an old friend's son died recently from tylenol poisoning, I did some research. Call me naive, but I was shocked by what I learned.

Apparently, Tylenol/Acetaminophen is toxic to the human body. It causes liver poisoning. The analgesic effects derive from the liver's attempt to fight the tylenol by releasing enzymes to break it down. A liver that is not healthy or that is overwhelmed by other toxins (such as alcohol), or that has not been sufficiently fueled by food intake, can become overwhelmed and fail, leaving the poison in the body to cause organ damage and death.

The danger is that there isn't much difference between a safe, effective dose, and a toxic dose. Just a doubling of the maximum daily dose can be enough to kill, warns Dr. Anne Larson of the University of Washington Medical Center. The other problem is that if you have no food in your stomach, or if you have alcohol in your system, or worse yet, both, (not relevant for your kids unless they're teenagers, but think about that tylenol you took for your hangover last month), the regular dosage can be toxic because of the overload to the liver.

Acetaminophen (the active ingredient in tylenol) accounts for 100,000 calls to poison control centers, 56,000 emergency room visits, 26,000 hospitalizations, and 450 deaths annually.

A study published in the Journal of the American Medical Association found that even at recommended doses, acetaminophen can cause organ damage. Out of 106 patients in the study, 39% who took acetaminophen showed increases in liver enzymes to more than three times the normal upper limit, indicating potential liver damage. Another 25% of the patients had enzyme levels at five times the normal level, while 7% of the patients' enzyme levels increased to eight times the normal level! Their enzyme levels continued to increase for up to four days after the acetaminophen was stopped, and their enzyme levels did not return to normal for as long as 11 days, researchers said.

"This study shows that even taking the amount on the package can be a problem for some people," said Dr. William M. Lee of the University of Texas Southwestern Medical School, who was not involved in the study.

In another new study, in the Archives Of Internal Medicine, one in 10 women who took acetaminophen over an 11-year period experienced a 30 percent decline in kidney filtration function. The study showed that the more acetaminophen pills taken during a lifetime, the higher the risk of detrimental effects, indicating that the organ damage from even routine doses is cumulative.

If you choose to use acetaminophen in your household, follow common sense precautions to prevent poisoning:

1. Be certain you give the correct dosage. If you have both children's and infant's Tylenol in your house, be aware that the dosage is different. A teaspoon-full instead of a dropper-full of the wrong one can be lethal. Keep them in separate places so you don't mix them up at night.

2. Don't mix medicines. Be aware that most cold medicines contain acetaminophen. If you also give tylenol you are double dosing your child and risking liver failure.

3. Be sure all medicines are in child-safe containers, including that packet in your purse.

4. Be sure to educate any babysitters about tylenol safety.

5. Communicate with your spouse, babysitter, etc about any medicines given, and write down the time so the next dosage isn't given too soon.

6. Once your kids are old enough to self-medicate, educate! Don't let them be cavalier with tylenol or any medication. Make sure they know to consume tylenol with food, and not if they have been drinking. (My own view is that if a teen has a hangover, they should suffer the consequences

2/1/2015 8:00:00 AM
Dr. Laura Markham
Laura Markham, Ph.D., is a clinical psychologist trained at Columbia University in New York. She’s held many challenging jobs (she started and ran a weekly newspaper chain), but thinks raising children is the hardest, and most rewarding, work anyone can do.
View Full Profile Website: http://yourparentingsolutions.com/

Comments
My husband had liver failure from Tylenol and was in the hospital in critical condition for 5 weeks...I warn people about Tylenol and they don't take me seriously because it is the drug of choice in hospitals.
Posted 7 months ago by Judy Anderson
As long as we have for profit health care the FDA will be in the pockets of the Big Pharma Industry. Wake up America !
Posted 8 months ago by Bob
I read this article with great interest. I read the instructions at the end. The warning did not surprise me, and the instructions are just common sense with regard to all medications.
The fact is that medicines are all poisons. We get the good effect, because the bad effect is usually less. We should all recognize that being healthy means taking all medicines warily.
Posted 2 years ago by Katherine Harms
This is really good, and shockingly scary, information. The problem comes when someone like me, who has been told that I cannot take any of the other pain relievers (aspirin, ibuprofen, etc.), I am left with very little choice. I have chronic back problems, so I could use any advice anyone has about this!
Posted 2 years ago by Elaine
Acetomenophen is in pain meds like Vicodin and Percocet. I was once addicted to Vicodin and took 30 to 35 tablets a day for about a year. That's grams and grams a day. I wonder how many people are out there in some stage of addiction to the opiate in these meds but don't really realize the amount of this potentially toxic other medicine that is in the Vicodin and Percoset. By the time I got into treatment, I had kidney pain and an enlarged liver. I'm lucky the acetomenphen didn't kill me or leave me in some terrible state. This was almost 20 years ago so I think I've recovered. I now refuse anything with this in it just to be on the safe side.
Posted 2 years ago by JimmyMack
It's interesting that the FDA and FTC appear to do little to point out these risks to consumers - for all intent underplaying the risks. For years we've told Take two Tylenol and call me in the am. Heck - Tylenol and Advil are as ubiquitous as milk and eggs in most households.

No wonder that the incidence of Liver Disease and Kidney Failure are so high and dialysis centers are popping up everywhere.

It's time that Health classes in elementary school and high school start teaching the cumulative effect of ALL drugs - not just illegal or recreational drugs to our children.

Today I can get 3X the therapeutic effect from having a Green Juice (Kale, Spinach, Cucumber, Lemon, Ginger) as I got from 2 Tylenol - AND - I don't need anti-inflammatory medication when I eliminate toxins and grains from my diet.

Food babe has been an eye opener about how good you can feel just by eating better. We need to get this information to families and their kids to save the next generation from the health care challenges my generation is experiencing from the pharmaceutical era.
Posted 2 years ago by Karl Krummenacher
Here's a scary story... we got a 2AM call from my wife's Mother telling her that her sister (36 yrs old) was coughing up pints of blood all night and the doctors were afraid she might not make it to the morning. She was instructed to say her I love you's and goodbye's to her 3 kids, husband, sister, and parents while she went in for emergency surgery to determine the cause. The doctors found partially-undisolved acetaminophen tablets pasted to a couple nasty ulcers. They couldn't even operate because the ulcers were too bad and needed to heal a little first. She is not a drinker, but that night she had a couple margaritas too. Under a lot of stress, she developed these ulcers and managed the pain with acetaminophen. The result became deadly as she barely made it after splitting the lining of her stomach wide open. So, one of several morals of the story... don't use acetaminophen or other pain killers to "get by" when the next symptom you experience might be saying goodbye to your children. Pain is a warning signal that I suppose we have for a good reason. Acetaminophen does not appear to be a good pain killer for stomach issues as this almost killed her sister. Has anyone else experienced anything like this?
Posted 2 years ago by John Valenty
Well if anyone gets a fever and they call a nurse or read most websites first thing they say it to keep taking tylenol and knock down the temperature. From my understanding the temperature is the body's natural and effective way of fighting infections. So, if you knock down the temperature, you increase the need for antibiotics. Oh right, the pharma companies sell antibiotics and write the medical books. Got it... sure take more tylenol so you can take their antibiotics so you can destroy the good bacteria that is essential for your health so you need more antibiotics (until they stop working for you of course).
Posted 2 years ago by notadoc
Wellness.com does not provide medical advice, diagnosis or treatment nor do we verify or endorse any specific business or professional listed on the site. Wellness.com does not verify the accuracy or efficacy of user generated content, reviews, ratings or any published content on the site. Use of this website constitutes acceptance of the Terms of Use.
©2015 Wellness®.com is a registered trademark of Wellness.com, Inc. Powered by Earnware